Maine, 2011Flood in Maine, May 16 to 18, 2011
May 16 to 18, 2011 · NWS GYX · 1 event in 1 county or zone
Rainfall of 2 to 3 inches over a 2 day period caused minor flooding on the Kennebec River at Skowhegan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall of 2 to 3 inches over a 2 day period caused minor flooding on the Kennebec River at Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 16, 5:50 AM EST, 10 minutes earlier.
Area forecast discussion, May 16, 5:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
650 AM EDT MON MAY 16 2011
.SYNOPSIS...
LOW PRES WILL REMAIN STALLED TO THE S AND W OF NEW ENGLAND ALL WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...
HAVE KEPT POPS IN THE LKLY CATEGORY THIS MORNING...THEN TAPER TO
SCT -SHRA BY MIDDAY. LATEST SHORT RANGE MODELS AND RADAR IMAGES
DOWNSTREAM SUGGEST POPS WILL BE ON THE INCREASE WITH A FEW MORE
SHOWERS THIS AFTERNOON INTO THIS EVENING.
REST OF THE GRIDS WILL REMAIN RELATIVELY UNCHANGED. THE NAM12
CONTINUES TO DO A SUPERIOR JOB ON THE FORECAST WINDS...WITH THE
DEVELOPMENT OF LOW PRESSURE IN THE GULF OF MAINE THIS MORNING.
THESE WINDS FIELDS ARE MAKING FOR A CHALLENGING MARINE FORECAST
THIS MORNING...AND IS INCREASING THE POTENTIAL FOR SOME SPLASH-
OVER ALONG NE FACING BEACHES IN YORK AND ROCKINGHAM COUNTIES NEAR
THE TIME OF THE MID/LATE MORNING HIGH TIDE.
PREV DISC...
SURFACE WAVE HAS FORMED IN THE GULF OF MAINE. IT APPEARS THE
NAM12 HAS THE BEST HANDLE ON THIS SYSTEM. THE LOW WILL MOVE SLOWLY
NE THIS AFTERNOON AND BEGIN TO EXIT THE REGION. IN THE
MEANTIME...SHOWERS WILL BE LIKELY EARLY THIS MORNING...FOLLOWED BY
SCATTERED SHOWERS AND LOWERING POPS BY NOONTIME ACROSS THE REGION.
HAVE GENERALLY FOLLOWED THE RFC QPF FOR TODAY...BUT HAVE NUDGED
RAINFALL AMOUNTS UPWARD THIS MORNING TO ACCOUNT FOR LATEST RADAR TRENDS.
USED A BLEND OF MAV/MET MOS FOR MAX TEMPS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
PATCHY FOG AND SCATTERED SHOWERS TO CONT TONIGHT THROUGH TUESDAY.
THERE COULD BE A HEAVIER BATCH OF SHOWERS ROTATING AROUND THE
PERIPHERY OF THE UPPER LOW TUESDAY AFTERNOON...BUT TIMING OF THESE
FEATURES WILL REMAIN CHALLENGING. IN ANY EVENT...BRIEF BUT LOCALLY
HEAVY RAINFALL REMAINS PSBL IN ANY SHOWERS COMING IN OFF THE GULF
OF MAINE DURING THIS PERIOD WITH HIGH PRECIPITABLE WATER VALUES CONTINUING.
USED A BLEND OF COOLER MET NOS WITH MILDER MAV MINS/MAXES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BLOCKING PATTERN WILL CONTINUE THRU THE WEEK ALLOWING LOW PRES TO
REMAIN QSTNRY OVER THE LWR OHIO VLY. THIS BASICALLY MEANS A RAW
DAMP WEEK WITH A RAW ELY FLOW THRU THE WEEK WITH SHWRS AT TIMES
AND ALSO AREAS OF FOG AND DRIZZLE. TEMPS TO BE BLO NORMAL AND HAVE
A SMALL DIRNAL RANGE THRU THE WEEK. TOWARD THE WEEKEND TEMPS TO
SLOLY MODERATE.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM...MAINLY IFR WITH LOCALIZED LIFR CONDS NEAR AND AROUND
THE COAST IN THE SHORT TERM. THERE MAY BE MVFR CONDS FOR PERIODS
OF WESTERN PTNS OF THE FORECAST AREA.
LONG TERM...A CONTINUED ONSHORE MOIST FLOW WILL CONTINUE MAINLY IFR
CONDS IN SCT SHWRS AND LIFR CONDS AT TIMES IN PATCHY AREAS OF DRZL
AND FOG.
&&
.MARINE...
SHORT TERM...USED NAM12 FOR WINDS ALONG THE COAST TODAY...WHICH
ARE HIGHER THAN JUST ABOUT ALL OTHER AVBL GUIDNC. WINDS EVEN
GUSTING TO GALE FORCE OVER THE HIGHER PLATFORMS THIS MORNING.
USED HIGHER SWAN NAM GUIDNC FOR SEAS.
LONG TERM...A CONTINUED ELY FLOW WILL BECOME SELY LATE IN THE
WEEK. SCA CRIT WINDS MAY OCCUR AT TIMES OVER THE OUTER WATERS.
SEAS WILL REMAIN IN THE 4-8 FT RANGE IN THE OUTER WATERS THRU THE
WEEK.
&&
.FIRE WEATHER...
PLENTY WET ALL WEEK...WITH FUELS NOT BEING AN ISSUE.
&&
.HYDROLOGY...
HAVE ISSUED A FLOOD WARNING FOR THE KBEC RIVER IN SKOWHEGAN.
AUGUSTA WILL NEED TO BE MONITORED AS WELL FOR LATER TONIGHT.
FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TUESDAY MORNING. DAY
SHIFT CAN TAKE A LOOK AT 12Z GUIDNC PKG TO SEE IF THERE IS A NEED
TO EXTEND THE WATCHES.
RIVERS REMAIN HIGH AND CLIMBING. RIGHT NOW THE SWIFT RIVER IN
ROXBURY AND THE KENNEBEC RIVER IN SKOWHEGAN HAVE THE GREATEST
CHANCE TO REACH FLOOD.
&&
.TIDES...
UPDATE...HAVE ADDED THE POTENTIAL FOR SOME SPLASH-OVER IN YORK AND
ROCKINGHAM COUNTIES DURING THE MID/LATE MORNING HOURS TODAY.
WINDS/SEAS CONTINUE TO REMAIN HIGH...AND ABOVE MOST AVBL GUIDNC.
TIDES RAN ABOUT .6 FEET ABV THE ASTRONOMICAL TIDE DURING LAST
NIGHTS HIGH TIDE IN PORTLAND HARBOR. EXPECT THE SAME FOR THIS
MORNING...AS COASTAL WAVE SLOWLY BEGINS TO DEPART THROUGH THE GULF
OF MAINE. THERE COULD BE SOME MINOR SPLASH-OVER IN YORK AND
ROCKINGHAM COUNTIES.
LOOK FOR THE HIGHEST TIDE OF THE MONTH TONIGHT...REACHING 11.6
FEET IN PWM HARBOR AT AROUND 11 PM. FS IS 12 FEET. EXPECT THE TIDE
TO PEAK OUT AROUND 12 FEET. THERE MAY BE SOME MINOR FLOOD ISSUES
IN HAMPTON AND PERHAPS THE WHARFS IN PWM...BUT THIS APPEARS TO BE
A MINOR EVENT. IF HEADLINES ARE REQUIRED...WILL PROBABLY FOLLOW
WFO BOX RULE OF THUMB TO USE "COASTAL FLOOD ADVISORY" HEADLINES
FOR MINOR EVENTS. AGAIN...TOO EARLY TO TELL IF ANY HEADLINES ARE
REQUIRED AT THIS TIME.
GFS BASED ET SURGE GUIDNC REMAINS POOR FOR THIS
EVENT...UNDERESTIMATING OUR STORM SURGE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH TUESDAY MORNING FOR MEZ007>009-012>014.
NH...FLOOD WATCH THROUGH TUESDAY MORNING FOR NHZ001>004.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ150-152-154.
&&
Hazardous weather outlook, May 16, 1:47 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
247 AM EDT MON MAY 16 2011
MEZ007>009-012>014-NHZ001>004-170700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
247 AM EDT MON MAY 16 2011
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ018>028-NHZ005>010-013-014-170700-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
247 AM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-170700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
247 AM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Somerset
- When
- May 16, 6:00 AM EST to May 18, 5:30 AM EST
- Where
- Somerset County, 0.57 mi S of Skowhegan to 0.32 mi SSW of Skowhegan
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.762, -69.720
Heavy rain caused minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 40,800 cfs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- High Wind in Montana, May 16, 20111 event
- Flood in Oregon, May 16 to 24, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313368.